North Dakota, 2023

Hail in North Dakota, May 27, 2023

May 27, 2023 · NWS BIS · 1 event in 1 county or zone

A cluster of thunderstorms developed over west-central North Dakota, with one storm briefly becoming severe in Mercer County, producing ping-pong ball size hail at Hazen. Nearly as quickly as the storm went severe it weakened, and the hail report from Hazen was the only report of severe weather received at the NWS.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A cluster of thunderstorms developed over west-central North Dakota, with one storm briefly becoming severe in Mercer County, producing ping-pong ball size hail at Hazen. Nearly as quickly as the storm went severe it weakened, and the hail report from Hazen was the only report of severe weather received at the NWS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 27, 1:16 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, May 27, 1:16 PM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Bismarck ND
216 PM CDT Sat May 27 2023

.SHORT TERM...(This Evening through Sunday night)
Issued at 216 PM CDT Sat May 27 2023

An active period of weather continues through the short term as
blocking high pressure remains over the Great Lakes region, and a
west CONUS trough persists. As Gulf moisture continues flowing
into the western North Dakota, models suggest plenty of
instability will be present late this afternoon and evening in the
west. Up to 2000 J/kg of MLCAPE will be available along with 30
to even 40 kts of 0 to 6 km bulk shear. The question, however, is
whether or not there will be enough forcing to take advantage of
these otherwise favorable severe weather conditions. The next
shortwave doesn't really look to come through until Sunday, while
the quasi-stationary surface frontal boundary looks likely to
wobble into southern Canada and northeastern Montana. The LLJ does
appear to ramp up after midnight, but the nose appears to be more
along the Canadian border, if not in southern Canada.

All that said, forecast soundings suggest the cap in western ND
isn't that stout and will likely break by mid-afternoon. Thus,
it's entirely possible that daytime heating alone will be enough
to fire off thunderstorms. It looks like then, at this point in
time, the best chance for severe weather is late this afternoon
and into the early evening before storms weaken as instability
diminishes and the best forcing is lost. Expect scattered strong
to severe thunderstorms with initial cells potentially producing
hail up to the size of golf balls. The window for that large of
hail will likely be narrow before storms cluster and quarter size
hail becomes the biggest threat.

For Sunday, instability doesn't look quite as impressive, although
varies a lot model to model. Just as importantly, co-located
shear looks to return to weaker levels similar to prior systems the
past few days with maximum 0 to 6 km bulk shear closer to the 20
to 25 kt range. Showers and thunderstorms will probably initiate a
little earlier than this afternoon as well as shortwave energy
begins passing through the Dakotas by mid-afternoon. However, they
should once again diminish quickly as the sun sets. Isolated,
pulsey severe thunderstorms are possible with quarter size hail
being the biggest threat.

Expect highs to generally range in the upper 70s to low 80s this
afternoon and Sunday. Lows tonight will mainly drop into the 50s,
although some locations may remain in the low 60s. These values
are approximately 10 degrees above average for this time of the
year.

.LONG TERM...(Monday through Saturday)
Issued at 216 PM CDT Sat May 27 2023

The extended period is essentially more of the same with blocking
high pressure over the east CONUS keeping the west CONUS trough in
place. There will be some wobbles through the week. For example,
surface high over the Great Lakes region will meander a bit to
the northeast through mid-week. This will keep the Gulf open, but
result in moist air penetrating further east and also shifting any
severe weather potential further east as well. Monday, illustrates
this well with a marginal severe risk over the eastern two thirds
or so of the state. By the end of the week, however, high
pressure may wobble back towards the Great Lakes region
potentially shifting any severe weather threat a bit further west
and potentially centering over the entire state.

With shower and severe thunderstorm activity possible throughout
the short term, won't dig too deep into any long range parameters
at this time. However, a very quick glance doesn't contain any
days with eye popping shear. Should that remain the case, periodic
severe weather may be possible, but will be more limited in
nature.

Temperatures also remain more of the same through the extended.
Highs generally look to be in the 80s, with some locations
occasionally only reaching the upper 70s (namely the west on
Monday). Lows appear to consistently remain in the 50s to low 60s
as well. Similarly to the short term period, these temperatures
are generally around 10 to 15 degrees above average for this time
of the year.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1252 PM CDT Sat May 27 2023

Shower and thunderstorms should begin to develop mid and more so
towards late this afternoon. The terminals most likely impacted
will be KXWA and especially KDIK, however, thunderstorms may also
impact KMOT and KBIS this evening. Shower and thunderstorm
activity should remain west of KJMS. Most activity should end
shortly after midnight. Additional showers and thunderstorms are
not expected to develop through the remainder of the TAF period,
but are likely to develop within a few hours after 18Z Sunday. And
although VFR ceilings and visibility are expected to prevail,
reductions to both are always possible during any shower and
thunderstorm activity.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Telken
LONG TERM...Telken
AVIATION...Telken
Hazardous weather outlook, May 27, 1:24 PM CST, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
224 PM CDT Sat May 27 2023

NDZ001>003-009>011-017-018-031>033-040-041-043-044-281930-
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
224 PM CDT Sat May 27 2023 /124 PM MDT Sat May 27 2023/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered strong to severe thunderstorms are possible late this
afternoon through this evening. The main hazards are golf ball
size hail, wind gusts up to 60 mph, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorm chances, with the threat of locally heavy rainfall,
remain in the forecast through Sunday. A few storms may be strong
to severe Sunday afternoon through Sunday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ004-005-012-013-019>023-025-034>037-042-045>048-050-051-281930-
Bottineau-Rolette-McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-
Wells-Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-
Logan-La Moure-McIntosh-Dickey-
224 PM CDT Sat May 27 2023 /124 PM MDT Sat May 27 2023/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorm chances, with the threat of locally heavy rainfall,
remain in the forecast through Monday. A few storms may be strong
to severe Sunday afternoon through Monday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Telken

In the hours before

Local storm report, May 27, 9:28 AM CST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1028 AM CDT SAT MAY 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     HEAVY RAIN       8 SE GRASSY BUTTE       47.31N 103.13W
05/27/2023  M2.97 INCH       BILLINGS           ND   TRAINED SPOTTER

            24 HOUR RAIN REPORT.

&&

NJH
Special weather statement, May 27, 2:48 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Bismarck ND
348 PM CDT Sat May 27 2023

NDZ019-020-272115-
Oliver ND-Mercer ND-
348 PM CDT Sat May 27 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN OLIVER
AND CENTRAL MERCER COUNTIES THROUGH 415 PM CDT...

At 347 PM CDT, a strong thunderstorm was located near Hazen, or 5
miles southeast of Beulah, moving northeast at 20 mph.

HAZARD...Wind gusts to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Hazen around 405 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4720 10161 4719 10171 4738 10171 4730 10143
TIME...MOT...LOC 2047Z 203DEG 17KT 4723 10165

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

HARGROVE
Special weather statement, May 27, 3:02 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Bismarck ND
402 PM CDT Sat May 27 2023

NDZ020-272130-
Oliver ND-
402 PM CDT Sat May 27 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WESTERN OLIVER
COUNTY THROUGH 430 PM CDT...

At 402 PM CDT, a strong thunderstorm was located 10 miles southwest
of Hannover, or 16 miles southeast of Beulah, moving north at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of western Oliver
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4698 10176 4702 10177 4724 10176 4724 10138
      4698 10149
TIME...MOT...LOC 2102Z 188DEG 21KT 4704 10162

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

HOLLAN

The radar

The Bismarck radar (KBIS), 88 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mercer

When
May 27, 3:07 PM CST to 3:09 PM CST
Where
Mercer County, 0.47 mi E of Hazen
Measured
1.5 in hail
Reported by
Public
Coordinates
47.300, -101.620

NWS had no reports of damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2023Every state in 2023This day in weather historyWarnings in North Dakota, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1097628.